Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Medford, OR

May 4, 2017Jackson County, Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 10:36 PM PDT for Jackson County, Klamath County, Oregon. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 10:36 PM PDT (05:36 UTC)
Expired
May 4, 2017, 11:00 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 31 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS56 KMFR 050536
SVRMFR
ORC029-035-050600-
/O.NEW.KMFR.SV.W.0011.170505T0536Z-170505T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
1036 PM PDT THU MAY 4 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in southwestern Oregon...
  Western Klamath County in south central Oregon...

* Until 1100 PM PDT

* At 1036 PM PDT, a severe thunderstorm was located over Hyatt Lake
  Campground, or 13 miles east of Ashland, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail with heavy rain. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fish Lake Snow Park, Howard Prairie, Pederson Snow Park, Hyatt Lake
  Campground, Mount Mcloughlin Trailhead, Summit Snowpark, Fish Lake,
  Howard Prairie Recreation Area and Buck Prairie Nordic Trails.

* This includes the following highways...
   Lake of the Woods Highway 140 in Oregon between mile markers 22
  and 36.
   Highway 66 in Oregon between mile markers 15 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4208 12239 4216 12255 4243 12248 4239 12217
TIME...MOT...LOC 0536Z 203DEG 35KT 4217 12244 

HAIL...1.00IN
WIND...60MPH
 
$$

MAS
2 follow-up statements
849 
WWUS56 KMFR 050551
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
1051 PM PDT THU MAY 4 2017

ORC029-035-050600-
/O.CON.KMFR.SV.W.0011.000000T0000Z-170505T0600Z/
Jackson OR-Klamath OR-
1051 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT
FOR EAST CENTRAL JACKSON AND WESTERN KLAMATH COUNTIES...

At 1050 PM PDT, a severe thunderstorm was located near Pederson Snow
Park, or 18 miles northeast of Ashland, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mount Mcloughlin Trailhead, Fish Lake Snow Park, Summit Snowpark,
Fish Lake and Pederson Snow Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 12229 4229 12248 4243 12248 4239 12217
TIME...MOT...LOC 0550Z 203DEG 35KT 4230 12236 

HAIL...1.00IN
WIND...60MPH
 
$$

MAS
424 
WWUS56 KMFR 050559
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
1059 PM PDT THU MAY 4 2017

ORC029-035-050608-
/O.EXP.KMFR.SV.W.0011.000000T0000Z-170505T0600Z/
Jackson OR-Klamath OR-
1059 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON AND
WESTERN KLAMATH COUNTIES WILL EXPIRE AT 1100 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4222 12229 4229 12248 4243 12248 4239 12217
TIME...MOT...LOC 0558Z 203DEG 35KT 4237 12232 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:17 PM PDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 4, 9:17 PM PDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 PM PDT Thu May 4 2017

.DISCUSSION...Quite a busy evening over the Medford CWA with
multiple Severe Thunderstorm Warnings and a very rare Tornado
Warning. These warnings have mostly been based on radar
signatures, but there was one report of one-inch hail near Myrtle
Creek. The thunderstorm activity continues at this time and more
warnings are possible.

The remainder of the discussion, which covers the weather from
tomorrow through next Thursday, is from the Thursday afternoon
AFD.

It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.

Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL

LONG TERM...Monday through Thursday...As I suspected yesterday,
the models have shifted the large closed low further south with
the last few runs. This allows high pressure to build in a bit
more and persist a bit longer than previously thought. It will
also allow for a fairly strong thermal trough to take shape. The
end result will be dry weather with mostly clear skies and
generally offshore flow for Monday and Tuesday. Have bumped up
daytime temperatures a bit, and also nudged overnight temperatures
higher for much of the West Side, especially the ridgelines and
along the coast near Brookings where the Chetco effect is forecast
to be in play.

The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN

&&

.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.

Meanwhile, a different environment exists inland. VFR prevails
though with scattered showers and thunderstorms. Development
favored near the Cascades...especially in eastern Douglas County
as well as western and central Siskiyou county. These storms have
and will continue to produce strong wind gusts, hail and heavy rain
through 06Z this evening. Turbulence could be an issue in the
vicinity of KMFR/KLMT.

A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW

&&

.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Sunday afternoon through
        Sunday evening for PZZ356-376.
     Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
        PZZ356-376.
     Hazardous Seas Watch from Saturday afternoon through Sunday
        afternoon for PZZ356-376.

18/15/16

In the hours before

Local storm report, May 4, 9:22 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
922 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     3 WNW BUTTE FALLS       42.57N 122.62W
05/04/2017                   JACKSON            OR   TRAINED SPOTTER

            SPOTTER REPORTED DOWNED TREES ALONG ROAD.
            NOT SURE ABOUT TIMING, SO LEFT AS IS.

&&

CZS
Local storm report, May 4, 9:40 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
940 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             UNION CREEK             42.91N 122.44W
05/04/2017  E1.75 INCH       JACKSON            OR   PUBLIC

            TIME ESTIMATED.

&&

CZS
Local storm report, May 4, 9:48 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
948 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 SE MEDFORD            42.32N 122.82W
05/04/2017  M0.25 INCH       JACKSON            OR   NWS EMPLOYEE

&&

CZS
Local storm report, May 4, 10:08 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1008 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 E TRAIL               42.66N 122.71W
05/04/2017  E1.00 INCH       JACKSON            OR   PUBLIC

            REPORT FROM SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

CZS
Special weather statement, May 4, 10:18 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Medford OR
1018 PM PDT THU MAY 4 2017

ORZ027>029-050545-
Siskiyou Mountains and Southern Oregon Cascades-South Central Oregon
Cascades-Klamath Basin-
1018 PM PDT THU MAY 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JACKSON
AND WEST CENTRAL KLAMATH COUNTIES...

At 1017 PM PDT, strong thunderstorms were clustered near Fourmile
Lake Campground, or 27 miles south of Crater Lake, moving north at 50
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crater Lake, Crater Lake National Park, Fourmile Lake Campground,
Annie Creek Snow Park, Crater Lake Lodge and Highway 62 Near Crater
Lake.

* This includes...
   Highway 62 in Oregon between mile markers 67 and 87.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4241 12223 4248 12245 4298 12224 4288 12190
TIME...MOT...LOC 0517Z 202DEG 42KT 4252 12231

DW
Local storm report, May 4, 10:26 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
1026 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 S GREENVIEW           41.52N 122.91W
05/04/2017  M1.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

            SPOTTER REPORTED HAIL ABOUT THE SIZE OF
            NICKELS.

&&

CZS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:51 PM PDTSpecial Weather StatementMFRJackson24 min
May 4, 6:04 PM PDTSpecial Weather StatementMFRJackson26 min
May 4, 6:15 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson45 min
May 4, 6:25 PM PDTSpecial Weather StatementMFRJackson35 min
May 4, 6:44 PM PDTSpecial Weather StatementMFRJackson46 min
May 4, 6:51 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson24 min
May 4, 7:17 PM PDTSpecial Weather StatementMFRJackson28 min
May 4, 7:23 PM PDTSpecial Weather StatementMFR22 min
May 4, 7:23 PM PDTSevere Thunderstorm WarningMFRJackson37 min
May 4, 7:31 PM PDTTornado WarningMFRJackson, Klamath14 min
May 4, 7:40 PM PDTTornado WarningMFRJackson, Klamath15 min
May 4, 7:54 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath36 min
May 4, 8:13 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath17 min
May 4, 8:38 PM PDTSpecial Weather StatementMFR22 min
May 4, 9:17 PM PDTSpecial Weather StatementMFRJackson28 min
May 4, 9:33 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath27 min
May 4, 10:18 PM PDTSpecial Weather StatementMFRKlamath27 min
May 5, 12:13 AM PDTSpecial Weather StatementMFR32 min
May 5, 2:37 PM PDTHazardous Seas WarningMFR68 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.